Depakote trial for possible bipolar--what to expect...

Discussion in 'General Parenting' started by CAmom, Jan 26, 2007.

  1. CAmom

    CAmom Member

    The psychiatric at the Residential Treatment Center (RTC) was asked to evaluate my son for possible bipolar based on the program coordinator's observations over the past three months, and the psychiatric wants to try depakote.

    I'm aware that this is a drug used for seizure control but know nothing about it in terms of treating bipolar other than it's supposed to be a mood stabilizer.

    I'm wondering about how soon it takes effect, i.e., immediately or only after days or weeks of buildup, what the common side effects are, etc. Does it have a tranquilizing or sedating effect? Does it have a marked effect on impulse control?

    In other workds, what sort of difference can we expect to see in our son after being on the medications for a week or two? Thanks...
     
  2. smallworld

    smallworld Moderator

    From The Bipolar Child by Demitri and Janice Papolos:

    "While children can be started on a test dose of 125 mg and adolescents on 250 mg, the doses are gradually increased to obtain a daily target dose of between 1,000 and 1,200 mg. Once this is reached, a blood level is taken and the dosage increased until the serum levels are within the 70 to 100 mcg/ml of serum range. The blood levels should not be measured until the child has been on a stable dosage for about six days . . . Many childrn respond best at levels between 80 to 90 mcg/ml, but some require levels of 100 to 125 mcg/ml to achieve adequate symptom relief . . . A parent should begin to see improvement in the child within two to three weeks of attaining a therapeutic serum level; the maximal clinical response may occur six to eight weeks after the steady-state serum levels are reached" (page 87).

    Side effects include drowsiness, indigestion, nausea and vomiting, but these side efects may subside after a week or two (taking it with food can help). A thinning or loss of hair has been reported (it happened to my daughter). Not all kids gain weight on Depakote, but many do (my son included).
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    CAMom please go to this page and look at the depakote link. It will give you all you need to know and more.

    http://www.crazymeds.org/
     
  4. CAmom

    CAmom Member

    Thanks Small, and Janet--I'm going there right now. Thank you!
     
  5. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I will tell you that Cory got the weight gain, the breast enlargement and a white blood platelet problem. The blood problem caused him to have to quit this medication.
     
  6. KateM

    KateM Member

    Depakote was a wonderful medication for my son. It kept his irritability in check; he was much less belligerent on this. He did have some weight gain, but no other problems. He was on this medication for 5 years, getting blood tests (level, liver enzymes, etc) every 6 months. During one bld test, it was discovered his ammonia level was significantly elevated, so he had to go off this medication. We've tried many medications since then but none have been as effective as Depakote. But, as I'm sure you've found, the response to medications is very individualized, and your son may have a different experience.

    Smallworld's response had alot of good info. I also like the crazymed site Janet gave, but it can give info in a subjective, "in your face " way that some people find not to their liking.
     
  7. CAmom

    CAmom Member

    Janet, I read that--lovely side effect... My son is quite slim, so the wieght gain won't be an issue, maybe the same for the breast thing, if it happens. The platelet count is scarier, but, I guess we'll have to see. He's starting on what appears to be a low dose--250 mg. twice a day. Fingers crossed...
     
  8. CAmom

    CAmom Member

    Kate, I'm hopeful that this will help our son at least make it through the months he has to get through in program in the Residential Treatment Center (RTC). I'm still not all that certain he really has BiPolar (BP) as I think at least some of the "symptoms" that are being observed are situational. On the other hand, there has always been something "not quite right" about the way our son operates--thus the ADHD diagnosis, possible ODD diagnosis, etc. Guess we'll have to wait and see.

    I actually enjoyed the tone of the site Janet sent me the link for, although I can understand that some might find it inappropriate.
     
  9. Luminosity

    Luminosity New Member

    I had hair loss on depakote. It also made me feel nothing emotionally that is. I also gained a lot of weight. I am bipolar 2 so don't know if that makes the difference. I take seroquel to stabilize my mood. Then again I am not a child anymore so this is probably irrelevent.
     
  10. timer lady

    timer lady Queen of Hearts

    Depakote works so individually. wm seems to do "well" on it while kt developed a tolerance of sorts & was switched to tegretol It was prescribed for me for my seizure disorder & I'm allergic to the stuff.

    I'll keep my fingers crossed that this helps your difficult child with little of the side effects.
     
  11. wakeupcall

    wakeupcall Well-Known Member

    My son is eleven and immediately upon being put on Depakote he had a very violent reaction. He was really, really mean and hateful and raged like I've never seen (threatened me, broke doors, etc.)! Obviously, we took him off it and have yet to try another mood stabilizer.
     
  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Ok, here's my own personal opinion, and obviously I'm just a mom. If my kid was suspected of bipolar (and, in my opinion, ADHD/ODD is exactly what bipolar is), I'd want my child on Lamictal or Lithium. Lamictal is weight gain neutral and is proving to be very helpful for bipolar. Lithium is the drug that has been used the longest and has the highest success rate of any bipolar medication. All mood stabilizers, including Depakote, take up to eight weeks, at a therapeutic dose, to work. Sometimes longer. Weight gain CAN be an issue--with Depakote it can be quite extreme, and a thin kid can get overweight. Some teens or young adults get upset with the weight gain and quit. My now 13 year old son son, when he was misdiagnosed with bipolar (he is actually Autism Spectrum Disorders (ASD)), gained twenty pounds in a month. He wanted to eat ALL THE TIME. He did eat all the time. He'd sneak food.

    My daughter who did drugs was also given Depakote. They felt she had bipolar. Now that she's off recreational drugs, I think she does have mild mood issues, but, if she has bipolar, it certainly is very mild. She hated Depakote. I'm being honest. She said it made her feel "stupid", she couldn't think, she felt emotionally flat and she finally refused to take it. At her age nobody could force it and I could see she was miserable anyways. She slept a lot on it and slurred her words. She refused to try another mood stabilizer, or any medication, for that matter. She isn't on any to this day.

    Bipolar medications can be lots of trial and error. Depakote may be great for your son, or it may be horrible, but, if it's awful, that doesn't mean he doesn't have bipolar. On the other hand, you're smart to wonder. Obviously, he doesn't have extremely manic highs and I'm learning that all these diagnoses are very subjective. The truth, however, is that 80% of people who had mood disorders abuse substances. The ONLY medication that both stabilizes moods and actually helps both substance abuse and lowers the suicide rate is Lithium. No other drug has that bonus. Lithium is also a weight gainer--I don't think it's as bad as Depakote. I have a mood disorder, which is being called Bipolar II. I didn't like mood stabilizers. They blunted my affect to the point that I felt like a zombie. But some people desperately need a mood stabilizer to function. This is just a hodge podge of my own experiences and personal feelings, and I really hope this works extremely well for your son. I know how worried you are about him. You are such a loving mom.
     
  13. Stella Johnson

    Stella Johnson Active Member

    It has been great for my difficult child for bipolar and seizures. She has been stable for a very long time now.
    It does take a while, I think it took about 2 weeks with my difficult child. It did scare me at first because she was zombie-like for a few days when she first started it. But that went away.

    I hope it works out for your difficult child

    steph
     
  14. rejectedmom

    rejectedmom New Member

    CAmom, I know two different people wo have taken this drug with very different outcomes. I really think the results vary from one person to another. I hope it works for your difficult child. -RM
     
  15. DammitJanet

    DammitJanet Well-Known Member Staff Member

    The results do vary. I refused to even try it because of the weight gain potential plus Corys reaction to it. I am already seriously morbidly obese and adding more weight is not an option I am willing to accept. I tried lithium because Cory lost weight on it but I gained over 45 pounds in 6 weeks eating my normal intake. I was devastated. Needless to say I quit that. Personally I like my lamictal/topamax combo.
     
Loading...